Hail, Franklin
- When
- May 8, 6:04 PM CST
- Where
- Franklin County, Ottawa
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -95.267
Thunderstorms developed over northeast and east central Kansas during the late afternoon of the 8th and continued into the early evening hours. Many of the storms became severe and produced numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed over northeast and east central Kansas during the late afternoon of the 8th and continued into the early evening hours. Many of the storms became severe and produced numerous reports of large hail and damaging winds. The strong winds damaged homes, businesses, and took down power lines in various places. In addition, the storms produced 4 tornadoes in Jefferson county (mentioned separately) that damaged homes, businesses and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 2:45 AM CST, 15 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT WED MAY 8 2002
VERY SHORT TERM CONCERNS ARE STRONG GRADIENT WINDS FOR NEXT COUPLE
OF HOURS...THEN POTENTIAL FOR ANOTEHR ROUND OF SEVERE WEATHER THIS
AFTERNOON AND EVENING OVER THE EASTERN PORTIONS OF CWA.
OVERNIGHTS CONVECTION PUSHING EAST...MAY STILL SEE SOME LINGERING
SHOWERS OVER EAST CENTRAL TIL DAYLIGHT. LAPS DATA STILL SHOWING
STRONG GRADIENT LOW/HIGH CUPLET BEHIND RETREATING THUNDERSTORMS. UP
TO 2 30 AM STILL GETTING SOME CALLS WITH HIGH WINDS BETWEEN
MANHATTAN AND TOPEKA. THUS KEPT HIGH WIND WARNING GOING UNTIL 530
AM.
OTHERWISE SURFACE LOW OVER WRN KS BEGINS TO PUSH NORTHEAST...MODELS
IN FAIR AGREEMENT THROUGH 24 HOURS WITH MOVEMENT. UPPER ENERGY OVER
CENTRAL ROCKIES ALSO PUSHING EASTWARD. COLD FRONT PUSHES INTO NORTH
CENTRAL NEAR NOON AND ACROSS THE EASTERN PORTIONS OF CWA THIS
AFTERNOON AND EARLY EVENING. CAPES IN THE 2500 TO 4000 RANGE OVER
EASTERN PORTIONS OF CWA DURING THE AFTERNOON. WILL UP POPS INTO THE
50 PERCENT RANGE OVER THE EAST...TAPERING TO 20 PERCENT OVER THE
NORTH CENTRAL. AVN/ETA STILL SHOWING SOME PRECIP POTENTIAL BEHIND
FRONT THUS REINSERTED LOW AFTERNOON POP FOR NORTH CENTRAL. TEMP
WISE...FAVORING THE MESOETA TEMPS BUT WILL TRIM GOING FORECAST TO
THE LOW TO MID 80S...COUNTING ON SOUTHERLY WINDS TO RETURN...VERSUS
YESTERDAYS OUTFLOW BOUNDARY THAT DISRUPTED TEMP FORECAST.
LINGERED PRECIP OVER THE EAST THIS EVENING AND AFTER MIDNIGH OVER
THE PARTS OF THE EAST CENTRAL. GOING FORECAST OF LOWS FROM LOWER
40S NORTH CENTRAL TO UPPER 40S EAST CENTRAL LOOK OK.
FOR REST OF FORECAST...NOT MUCH CHANGE TO GOING NUMBERS ALTHOUGH LATEST
MEX NUMBERS MORE INTO THE LOWER TO MIDDLE 60S FOR FRIDAY...THUS
LOWERED TEMPS A TAD FOR FRIDAY AND MORNING CREW MAY HAVE TO ADJUST
DOWN MORE WITH LATER DATA. STILL HAVE STRONG SHORTWAVE COMING
THROUGH SATURDAY AND SUNDAY AND REFLECTED IN CURRENT PRECIP
FORECAST. AGAIN TEMP TRENDS MAY HAVE TO BE ADJUSTED GIVEN LATEST
.TOP...HIGH WIND WARNING KSZ023>KSZ026, KSZ038>KS040 AND
KSZ054>KSZ056, KSZ058>KSZ059 TIL 530 AM.
FRANTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM PERRY KS 1 INCH HAIL
05/08/02 JEFFERSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM 4 S OSKALOOSA KS WIND DAMAGE
05/08/02 JEFFERSON POWER LINES DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM 2 NNW MC LOUTH KS TORNADO
05/08/02 JEFFERSON REPORTED BY EM WITH
POWER LINES DOWNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 6 N MILLER KS 60 MPH TSTM GUST
05/08/02 LYONKSZ011-012-024-026-039-040-054>056-058-059-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 652 PM CDT WED MAY 8 2002 THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH 254... NEMAHA BROWN JACKSON JEFFERSON SHAWNEE SOME CITIES NO LONGER IN TORNADO WATCH 254... TOPEKA HIAWATHA TORNADO WATCH 254 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN TORNADO WATCH 254... EMPORIA OTTAWA LAWRENCE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT WED MAY 08 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM 5 E OTTAWA KS .75 INCH HAIL
05/08/02 FRANKLINThe Pleasant Hill radar (KEAX), 90 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291329, 5291330, 5291331.